|I have been posting about this from "day one." The thing to remember is, "don 't let the warnings scare you off.' Just be aware of the possible side effects and take action if you have any. |
Safety Alerts Cite Cholesterol Drugs’ Side Effects By GARDINER HARRIS Published: February 28, 2012
NEW YORK TIMES
Federal health officials on Tuesday added new safety alerts to statins, cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing the rare risks of memory loss, increased blood sugar levels and muscle pain.
It is the first time that the Food and Drug Administration has officially linked statin use with cognitive problems like forgetfulness and confusion, although some patients have reported such problems for years. Among the drugs affected are such huge sellers as Lipitor, Zocor, Crestor and Vytorin.
Numerous studies have shown that statin therapy decreases the risk of death in high-risk patients, but debate has raged for years about whether those at moderate risk for heart problems should be placed on statin therapy. The federal alerts about the risks of statin therapy are likely to cheer those who have insisted that statin therapy should not be recommended to patients who are not at high risk of heart disease or heart attack.
Still, Dr. Amy G. Egan, deputy director for safety in the F.D.A.’s division of metabolism and endocrinology products, said that the new safety alerts should not scare people away from statins. “The value of statins in preventing heart disease has been clearly established,” she said. “Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects.”
The F.D.A. also said that routine monitoring of liver enzymes in the blood, once considered standard procedure for statin users, is no longer needed because the liver injury associated with statin therapy is so rare.
Reports about memory loss, forgetfulness and confusion span all statin drugs and all age groups of patients, the F.D.A. said. Dr. Egan said the reports were rare, but those affected often feel “fuzzy” or unfocused in their thinking.
The symptoms generally were not serious and went away within a few weeks after patients stopped taking the medications. Some people affected had been taking a statin for a day, others for years.
That statins may increase blood sugar levels is worrisome because this side effect increases the risk of developing Type 2, or adult-onset, diabetes. Dr. Egan said the benefits of statins still outweighed the relatively small increased risk of diabetes, but she suggested that doctors check the blood sugar levels of patients after starting them on statin therapy.
That statins can cause muscle pain in patients, particularly at high doses, has long been known, but in its new alert the F.D.A. reminded doctors that some other medications increase the likelihood that statins linger in the body longer than normal and increase the risk of muscle pain.